DocumentCode :
1311542
Title :
On the Role of Queue Length Information in Network Control
Author :
Jagannathan, Krishna ; Modiano, Eytan ; Zheng, Lizhong
Author_Institution :
Massachusetts Inst. of Technol., Cambridge, MA, USA
Volume :
57
Issue :
9
fYear :
2011
Firstpage :
5884
Lastpage :
5896
Abstract :
We study the role played by queue length information in the operation of flow control and server allocation policies. We first consider a simple model of a single server queue with congestion-based flow control. The input rate at any instant is decided by a flow control policy, based on the queue occupancy. We identify a simple “two-threshold” control policy, which achieves the best possible exponential scaling for the queue congestion probability, for any rate of control. We show that when the control channel is reliable, the control rate needed to ensure the optimal decay exponent for the congestion probability can be made arbitrarily small. However, if control channel erasures occur probabilistically, we show the existence of a critical erasure probability threshold beyond which the congestion probability undergoes a drastic increase due to the frequent loss of control packets. We also determine the optimal amount of error protection to apply to the control signals by using a simple bandwidth sharing model. Finally, we show that the queue length based server allocation problem can also be treated using this framework and that the results obtained for the flow control setting can also be applied to the server allocation case.
Keywords :
probability; queueing theory; telecommunication channels; telecommunication congestion control; bandwidth sharing model; congestion-based flow control; exponential scaling; network control; queue congestion probability; queue length information; server allocation problem; single server queue model; two-threshold control policy; Control systems; Markov processes; Observers; Resource management; Servers; Steady-state; Throughput; Buffer overflow; congestion control; large deviations; queue length information; resource allocation;
fLanguage :
English
Journal_Title :
Information Theory, IEEE Transactions on
Publisher :
ieee
ISSN :
0018-9448
Type :
jour
DOI :
10.1109/TIT.2011.2162155
Filename :
6006587
Link To Document :
بازگشت